Alert archive / Indiana / Special Weather Statements in 2020

Special Weather Statement, NWS Indianapolis, IN

August 3, 2020Jennings County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 3, 2020, 6:00 PM EDT for Jennings County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 6:00 PM EDT (22:00 UTC)
Expired
Aug 3, 2020, 6:45 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 85 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS83 KIND 032200
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
600 PM EDT Mon Aug 3 2020
 
INZ064-065-071-072-032245-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
600 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...SOUTHERN
BARTHOLOMEW...NORTHEASTERN JACKSON AND CENTRAL JENNINGS COUNTIES
UNTIL 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seymour, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Westport, Elizabethtown,
Hartsville, Jonesville, Hayden, Letts, Newbern, Butlerville, Grammer,
Nebraska, Azalia, Cortland and Country Squire Lakes.

LAT...LON 3892 8595 3913 8601 3934 8552 3917 8544
      3900 8544
TIME...MOT...LOC 2200Z 266DEG 20KT 3908 8589 

$$

TDUD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:27 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 3, 4:27 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
427 PM EDT Mon Aug 3 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 300 PM EDT Mon Aug 3 2020

Rain and storms will come to an end this evening as an upper level
trough and associated surface frontal boundary move east of central
Indiana. Dry and cool weather will then take over through midweek
with a slow warming trend into the weekend. The next threat for
scattered showers and thunderstorms will arrive late Saturday
into Sunday.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 300 PM EDT Mon Aug 3 2020

Convection has developed and increased in coverage across roughly
the southeast half of the forecast area as anticipated along and
ahead a poorly defined cold front bisecting the region currently.
19Z temperatures were generally in the mid and upper 70s with
slightly cooler temps where it was raining.

The primary focus for the near term is on the threat for convection
and locally heavy rainfall over the next 6 to 8 hours as the
aforementioned front and an upper trough axis progress through the
region.

Mesoanalysis indicating an axis of moderate instability had
developed within a moist airmass highlighted by PWATs peaking at
around 1.6 inches. Convective coverage will remain high into the
evening and focused more across the southeast half of the forecast
area where moisture and instability are more prevalent. The lack of
shear and stronger low level wind flow largely preclude any threat
for severe storms but a few stronger cells may manage to produce
brief gusty winds. The primary threat continues to be locally heavy
rainfall from slow moving cells. Have already seen a few spots pick
up over an inch quickly where convection has persisted and expect
those trends to continue for the next few hours.

Convection will gradually shift east this evening and diminish in
coverage as heating is lost and the surface boundary shifts east.
The upper level trough axis does hang back across the region
overnight but at the same time as drier air advects in from the
northwest. Cannot entirely rule out a few light showers or sprinkles
during the predawn hours but confidence is just not enough for
inclusion in the forecast at this point. Clouds will linger through
daybreak and may see some fog develop as well although winds at 5-
10mph should keep fog localized at best.

Temps...cooler air will filter into the region overnight as the
deeper moisture departs to the east. The NBM blend aligned nicely
with low level thermals and was accepted as lows should fall into
the upper 50s and lower 60s.

&&

.SHORT TERM /Tuesday through Thursday/...
Issued at 300 PM EDT Mon Aug 3 2020

Forecast challenges through the short term will be minimal...focused
largely on clouds diminishing Tuesday and temperatures through the
period.

A deepening upper low over Ontario will serve as the dominant
weather feature for the region initially as it is held in place by
Isaias tracking up the East Coast. The upper low and associated
trough will kick out into Quebec on Wednesday and eventually into
the Canadian Maritimes by Thursday once Isaias veers back into the
north Atlantic. Upper level heights will recover over the Ohio
Valley as a result with temperatures rising after the cool start to
the period Tuesday and Wednesday.

Cloud coverage is likely to be slow to diminish on Tuesday and in
eastern portions of the forecast area...it may take much of the day
to thin out until the upper trough axis can shift fully east of the
region. Not entirely out of the question at a low chance for a few
light showers over the southeast counties Tuesday morning in closest
proximity to the departing moisture axis...but have left it dry for
now with low confidence in this solution.

Once Isaias zips up the East Coast and moves into New England
Tuesday evening...surface high pressure will finally be able to
build into the Ohio Valley from the west and take over as the
primary influence through the rest of the short term. This will lead
to clearing skies with a cool airmass settling in through Wednesday
night and dry conditions through late week.

Temps...low level thermals support highs and lows that through
Wednesday are likely to be 10 to possibly as much as 15 degrees
below normal for early August. Daytime highs largely in the mid 70s
will be downright pleasant. Highs are likely to recover closer to 80
by Thursday. Lows will fall well into the 50s...and think a few of
our normal cool spots may make a run at the upper 40s Tuesday
night.

&&

.LONG TERM /Thursday night through Monday/...
Issued at 215 PM EDT Mon Aug 3 2020

High pressure will result in dry weather late this week and early
weekend. Then, as the high migrates to the east, a frontal system
will approach and impulses will move through in the northwest flow
aloft. This will bring the threat of thunderstorms and seasonable
temperatures back to central Indiana by Saturday. The best chances
look to be Sunday afternoon through next Monday.

&&

.AVIATION /Discussion for the 03/21Z TAF Update/...

Issued at 425 PM EDT Mon Aug 3 2020

Update...
Inserted thunder as currently prevailing at KIND.

Previous Discussion...
Ceiling trends and High Resolution Rapid Refresh support MVFR
ceiling this afternoon with thunderstorm re-development near and
after 19z. Coverage is expected to lower after sunset. Then, GFS
LAMP and SREF support a period of VFR conditions, but lower clouds
again possible toward 12z.

Winds will be mostly light and variable to start off and away from
thunderstorms. Winds will eventually be from the north less than 10
knots after 01z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan
SHORT TERM...Ryan
LONG TERM...MK
AVIATION...MK/TDUD
Hazardous weather outlook, Aug 3, 4:30 PM EDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
430 PM EDT Mon Aug 3 2020

INZ021-028>031-035>049-051>057-060>065-067>072-042030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
430 PM EDT Mon Aug 3 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible.

Hazards: Lightning and gusty winds from thunderstorms.

Timing: Through this evening.

Discussion: A cold front will cross Indiana producing scattered
showers and a few thunderstorms. Dry conditions will return overnight
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: There are chances for showers and thunderstorms on Friday
Night through Sunday. Severe storms are not expected at this time.
Lightning is a threat from any thunderstorm.

Discussion: A warmer and more humid air mass will arrive in central
Indiana this weekend...bringing chances for showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 3, 5:23 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     FLOOD            2 E INDIANAPOLIS        39.77N 86.11W
08/03/2020                   MARION             IN   PUBLIC

            STREET FLOODING UP ONTO THE SIDEWALK AND TO
            FOOT OF STAIRS LEADING TO FRONT PORCH OF
            HOUSE.

&&

BHH
Local storm report, Aug 3, 5:28 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       2 SE BLOOMINGTON        39.15N 86.50W
08/03/2020  M2.06 INCH       MONROE             IN   AMATEUR RADIO

            APPROXIMATE LOCATION. STORM TOTAL. WITHIN
            PAST HOUR ENDING AT 5 PM EDT 1.51 RAIN FELL.

&&

BHH
Local storm report, Aug 3, 5:33 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
533 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HEAVY RAIN       SPEEDWAY                39.79N 86.25W
08/03/2020  M2.00 INCH       MARION             IN   PUBLIC

            APPROXIMATE LOCATION.

&&

BHH
Local storm report, Aug 3, 5:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HEAVY RAIN       SPEEDWAY                39.79N 86.25W
08/03/2020  M0.75 INCH       MARION             IN   PUBLIC

            AMOUNT IN THE LAST 15 MINUTES AT
            CRAWFORDSVILLE ROAD AND LYNHURST DRIVE WITH
            MODERATE RAIN STILL FALLING.

&&

BHH
Local storm report, Aug 3, 6:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 PM EDT MON AUG 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 E WARREN PARK         39.78N 86.03W
08/03/2020  M1.50 INCH       MARION             IN   PUBLIC

            AMOUNT IN 40 MINUTES WITH IT STILL RAINING.

&&

BHH
Special weather statement, Aug 3, 6:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
600 PM EDT Mon Aug 3 2020

INZ064-065-071-072-032245-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
600 PM EDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR...SOUTHERN
BARTHOLOMEW...NORTHEASTERN JACKSON AND CENTRAL JENNINGS COUNTIES
UNTIL 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seymour, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Westport, Elizabethtown,
Hartsville, Jonesville, Hayden, Letts, Newbern, Butlerville, Grammer,
Nebraska, Azalia, Cortland and Country Squire Lakes.

LAT...LON 3892 8595 3913 8601 3934 8552 3917 8544
      3900 8544
TIME...MOT...LOC 2200Z 266DEG 20KT 3908 8589

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:49 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike24 hr
Aug 2, 9:49 PM EDTRiver Flood WarningINDGibson, Knox42 hr
Aug 3, 3:26 PM EDTAreal Flood AdvisoryINDSullivan3 hr

Nearby

Special Weather Statements in Indiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.